Gout Drug Zyloprim Linked to Fatal Hypersensitivity, Stevens-Johnson SyndromeOct 28, 2013
The gout drug Zyloprim, in use for decades, causes severe, and sometimes fatal, hypersensitivity in patients, according to a new study appearing in the journal Drug Safety.
Researchers examined previous studies that focused on Zyloprim's link to hypersensitivity, according to AdverseEvents.com. Around 900 patients were involved in those studies, most of them of Asian descent.
In those previous studies, the most often reported side effects caused by Zyloprim were identified as high fever, the sometimes-fatal skin reaction known as Stevens-Johnson Syndrome, as wekk as other rashes, according to AdverseEvents.com.
We have reported extensively on the effects of Stevens-Johnson Syndrome. The illness can cause mucous membranes to develop blisters and lead to blindness or other life-threatening side effects, including organ failure.
Of the patients reexamined for the new study, nearly 90 percent of those prescribed Zyloprim developed some type of hypersensitivity to the drug—most within the first two months of taking the gout drug. AdverseEvents.com reports that patients could be prescribed Zyloprim for maladies other than gout, which is what the U.S. Food and Drug Administration (FDA) approved the drug to treat.
What raises the most concern in the new research is the fact that 109 of the patients whose records were examined have died, 94 due to hypersensitivity reactions caused by Zyloprim.
The study researchers also examined the records contained in a federal database of prescription drug adverse events, called FAERS. In records collected from November 1997 through the end of 2012, Zyloprim (or its generic form, allopurinol) was named in more than 38,700 cases. In more than 1,500 of those cases, Zyloprim was named as the primary source of the adverse reaction, wrote AdverseEvents.com.